Low blood glucose level (hypoglycemia) occurs when a person's blood glucose level drops below 4.0 mmol/L (70 mg/dL).
It can occur in people with diabetes who are using medications such as sulphonylureas and insulin injections.
Hypoglycemia can happen suddenly and can be dangerous (especially if you are driving a vehicle or operating machinery).
Symptoms can include:
- Tiredness or fatigue
- Trembling hands
- Change in behavior (moodiness, confusion)
- Even unconsciousness
WHAT TO DO?
1. Check your blood glucose level with a glucose meter when you encounter symptoms of hypoglycemia
2. If blood glucose level is less than 4.0 mmol/L (or 70 mg/dL), take ANY ONE of the following
- Half a can of regular soft drink
- Half a glass of fruit juice
- 5 to 6 pieces of hard candy
- 3 to 4 glucose tablets
- 1 tablespoon of sugar or honey
- Fast heart beats
- Unexplained weight loss
- Increased sweating
- Hand tremors
- Frequent bowel movement
- Irregular menstrual periods
CONSEQUENCES IF UNTREATED
- Irregular heart beats with increased risk of stroke
- Increased bone breakdown with increased risk of osteoporosis
- Increased risk of thyroid storm (many organ systems affected)
Trying to manage diabetes is hard because if you don't, there are consequences you'll have to deal with later in life.
- Bryan Adams (Canadian guitarist, singer, composer, record producer)
Manage Diabetes Well - Starting From Today
- Eat reduced portions of carbohydrates
- Exercise regularly
- Monitor your blood glucose levels regularly
- See a doctor regularly for HbA1c test
- Get sufficient sleep daily
- Manage stress in your life